Wyoming, 2019

Debris Flow in Wyoming, August 1, 2019

August 1, 2019 · NWS RIW · 1 event in 1 county or zone

A heavy rain and hailstorm caused a mudslide in Hoback Canyon. The mud and rockslide closed US 26/89 for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A heavy rain and hailstorm caused a mudslide in Hoback Canyon. The mud and rockslide closed US 26/89 for several hours. Several vehicles were blocked between the slides. Plows had to be called out to clear the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 1, 12:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 12:01 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
101 PM MDT Thu Aug 1 2019

.SHORT TERM...This afternoon through Friday
Issued at 1038 AM MDT Thu Aug 1 2019

Clouds continue to break up over central portions late this morning,
with the heavier clouds remaining over SE WY. Isolated showers also
continue over eastern Sweetwater County to Natrona County. Any
additional showers this afternoon are expected to remain in this
area. These areas will have the highest precipitable water (PW)
values (up to 200% of normal), although much of the region will be
100 to 150% of normal through the period. Isolated to scattered
thunderstorms will be possible this afternoon over the western
mountains, as clear skies from this morning allows for these storms
to develop. Locally heavy rain/flash flooding will be a threat for
the storms this afternoon, given the moist environment. As mentioned
by the previous shift, the threat for flash flooding remains low
(despite the abnormally high PW's) and will not be issuing a Flash
Flood Watch for this afternoon.

Showers and thunderstorms will remain likely over northwestern
portions this evening, ending across the area by midnight. Drier
conditions will occur Friday, with isolated to scattered thunderstorms
expected, especially over the mountains.

.LONG TERM...Friday night through Thursday

High pressure ridging will continue across the region with a series
of shortwaves bringing monsoonal thunderstorms through the entire
period. The Isolated to scattered convective activity will develop
in the afternoons, and then potentially last into the late night
hours. The weekend will see most of the activity in the north and
northeast with a small area in far south Sweetwater County. Monday
will see a stronger shortwave move across the area with dewpoints
in the 50s in Central Wyoming and 45s in the west an south. Expect
widespread activity Monday afternoon and possibly stronger storms
east of the Divide as there is a weak cap which could help produce
explosive growth. PW values are above 1 inch for the majority of
the area so we do not expect dry thunderstorms. Daytime high
temperatures will be in the upper 70s and low to mid 80s in the
west, with the central basins and southern regions getting into
the upper 80s and even low 90s at times.

&&

.AVIATION...For the 18Z TAFS through 18Z Friday
Issued at 1038 AM MDT Thu Aug 1 2019

VFR conditions are expected through the period. BKN-OVC FL100-150
skies continue along and east of a KRKS-KCPR line. Breaks in these
clouds will continue through 00Z Friday, with isolated
showers/thunderstorms. However, most of this activity is not
expected to impact these terminals. Isolated to scattered
thunderstorms are expected over the western mountains this
afternoon, with impacts to area terminals expected through 00Z
Friday as well. Storms will end across the area by 06Z Friday,
with SKC conditions through the rest of the TAF period.

&&

.FIRE WEATHER...

Monsoonal moisture moving over the area this afternoon will bring a
partly to mostly cloud sky and isolated to scattered showers and
thunderstorms. Some storms could bring a wetting rain, especially in
Natrona and Johnson Counties. Relative humidity will remain above
critical levels. Wind will remain light to moderate except in and
around any shower or thunderstorm. Mixing and smoke dispersal will
range from fair to good in the afternoon. Drier and warmer weather
will return Friday and Saturday but winds look to stay on the low
side with some small areas of breezy conditions in the higher
elevations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Hulme
AVIATION...LaVoie
FIRE WEATHER...Hulme
Hazardous weather outlook, Aug 1, 1:15 AM MST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
215 AM MDT Thu Aug 1 2019

WYZ001>020-022>030-020815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
215 AM MDT Thu Aug 1 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms. The most numerous thunderstorms in the
western Mountains and Johnson and Natrona Counties.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Friday through Sunday...Isolated afternoon and evening
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 1, 2:32 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
332 PM MDT Thu Aug 1 2019

WYZ016-017-012200-
Wind River Basin-Upper Wind River Basin-
332 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 400
PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Crowheart, which is 20 miles northwest of
Pavillion, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Fremont
County.

LAT...LON 4341 10926 4352 10905 4347 10865 4316 10912
TIME...MOT...LOC 2131Z 294DEG 7KT 4342 10902

Hulme
Special weather statement, Aug 1, 2:46 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Riverton WY
346 PM MDT Thu Aug 1 2019

WYZ001-012215-
Yellowstone National Park-
346 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
415 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lamar Valley, which is 23 miles east of Mammoth, moving northeast at
10 mph.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lamar Valley around 350 PM MDT.

Other locations impacted by this storm include Pebble Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4499 11001 4498 11000 4492 10993 4489 10993
      4478 11018 4477 11036 4485 11045 4500 11027
      4499 11020 4500 11015 4500 11003
TIME...MOT...LOC 2146Z 229DEG 10KT 4489 11023

Hulme
Special weather statement, Aug 1, 2:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
356 PM MDT Thu Aug 1 2019

WYZ015>018-012245-
Wind River Basin-Upper Wind River Basin-Wind River Mountains
East-Lander Foothills-
356 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 445
PM MDT...

At 353 PM MDT, Doppler radar was tracking an area of strong winds
moving southeast across the Wind River Basin that were produced by
thunderstorms in Northwest Fremont County. These winds extend along
a line extending from 10 miles northwest of Pavillion to 6 miles
east of Diversion Dam Rest Area to 6 miles southwest of Bull Lake.
Movement was south at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pilot Butte Reservoir around 420 PM MDT.
  Morton around 425 PM MDT.
  Ethete and Ocean Lake around 430 PM MDT.
  Fort Washakie and Kinnear around 435 PM MDT.

Other locations impacted by these storms include Midvale.

LAT...LON 4326 10836 4293 10874 4292 10900 4318 10920
      4334 10891 4349 10876
TIME...MOT...LOC 2153Z 349DEG 21KT 4338 10878 4324 10889 4313 10910

Lipson
Special weather statement, Aug 1, 2:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
357 PM MDT Thu Aug 1 2019

WYZ001-012230-
Yellowstone National Park-
357 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON COUNTY UNTIL
430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain Paint Pot, which is 7 miles northeast of Old Faithful. This
storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Old Faithful, Fountain Paint Pot, Fairy Falls, Craig Pass, Kepler
  Cascades, Scaup Lake and Mystic Falls around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4465 11073 4457 11049 4435 11073 4456 11097
TIME...MOT...LOC 2157Z 049DEG 1KT 4454 11073

Troutman
Special weather statement, Aug 1, 3:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
427 PM MDT Thu Aug 1 2019

WYZ012-012300-
Teton and Gros Ventre Mountains-
427 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON COUNTY UNTIL
500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of South Entrance, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Teton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4413 11059 4413 11032 4411 11015 4387 11026
      4387 11032 4399 11062 4400 11062 4400 11065
TIME...MOT...LOC 2227Z 288DEG 10KT 4406 11051

Troutman
Special weather statement, Aug 1, 3:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Riverton WY
455 PM MDT Thu Aug 1 2019

WYZ017-018-012330-
Wind River Basin-Lander Foothills-
455 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 530
PM MDT...

At 449 PM MDT, Doppler radar was tracking an area of strong winds
that developed from thunderstorms in Northwest Fremont County that
are moving southeast in a line extending from 13 miles west of
Boysen State Park to Milford. Movement was east at 25 mph.

Winds of 30 to 40 mph will be possible with these storms.

These winds will be near Hudson around 520 PM MDT, Arapahoe around
530 PM MDT, and the Fremont County Fairgrounds by 525 PM MDT.

Other locations impacted by these storms include Midvale, St
Stephens, Riverton Regional Airport and Lander Hunt Field.

LAT...LON 4268 10849 4284 10887 4286 10888 4287 10891
      4288 10891 4342 10855 4322 10800
TIME...MOT...LOC 2249Z 271DEG 22KT 4346 10843 4287 10882

Lipson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Teton

When
August 1, 4:00 PM MST to 4:05 PM MST
Where
Teton County, 1.73 mi SW of Hoback Junction to 1.74 mi SW of Hoback Junction
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.302, -110.753

A heavy rain and hailstorm caused a mudslide in Hoback Canyon. The mud and rockslide closed US 26/89 for several hours on the evening of July 1st.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835112.